Tennessee, 2018

Hail in Tennessee, May 5, 2018

May 5, 2018 · NWS MRX · 2 events in 2 counties and zones

Isolated occurrences of marginal hail were reported across the Southern Appalachian region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated occurrences of marginal hail were reported across the Southern Appalachian region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 5, 12:57 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, May 5, 12:57 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
157 PM EDT Sat May 5 2018

.AVIATION...

Convective trends remain difficult to nail down as showers and
embedded thunderstorms have been very slow to move east into the
valley and subsequently the TAF sites. Have trended the 18z
package towards the latest convection-allowing guidance, going for
a 00z-06z time frame for vicinity or prevailing showers at all
terminals. As of now, think the best chance for any nearby TSRA
will be at KTYS, or possibly KTRI. Mentioned VCTS at KTYS to
account for this but will monitor and update as necessary.
Convection wraps up during the early morning hours Sunday, with
ceilings gradually dropping to MVFR levels after midnight. Expect
a return to VFR flight categories by shortly after daybreak.

As for winds, south-southwest winds should prevail through late
tonight, with winds veering around to the north a few hours after
midnight.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CD
Hazardous weather outlook, May 5, 3:11 AM EST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
411 AM EDT Sat May 5 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
411 AM EDT Sat May 5 2018 /311 AM CDT Sat May 5 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will be possible this
afternoon and evening. A few of these storms could reach strong
to severe limits with damaging winds and large hail being the
primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

For Monday, another upper level storm system will move across the
Tennessee Valley and southern Appalachians producing widespread
showers and thunderstorms. Some of these storms could produce
small hail.

For Thursday and Friday, a frontal boundary will move into the
Tennessee Valley and southern Appalachians producing widespread
showers and thunderstorms each day. Some of these storms may be
strong to severe with the main threat being damaging winds and
hail.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, May 5, 1:41 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
241 PM EDT SAT MAY 5 2018

TNZ014-037-038-051930-
Claiborne TN-Union TN-Grainger TN-
241 PM EDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAIBORNE...NORTHWESTERN
GRAINGER AND NORTHEASTERN UNION COUNTIES UNTIL 330 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Maynardville, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maynardville, New Tazewell, Tazewell, Harrogate, Springdale, Lone
Mountain, Arthur, Rose Hill, Sharps Chapel, Sandlick and Cumberland
Gap.

LAT...LON 3644 8342 3621 8370 3632 8388 3659 8369
      3660 8367
TIME...MOT...LOC 1841Z 217DEG 11KT 3633 8374

SR

The radar

The Knoxville radar (KMRX), 36 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Claiborne

When
May 5, 2:30 PM EST
Where
Claiborne County, 1.11 mi W of Tazewell
Measured
1.25 in hail
Reported by
Public
Coordinates
36.450, -83.590

Half dollar sized hail was reported in New Tazewell.

Hail, Hancock

When
May 5, 5:15 PM EST
Where
Hancock County, 0.89 mi NE of Sneedville
Measured
1 in hail
Reported by
Public
Coordinates
36.540, -83.210

Quarter sized hail was reported near Sneedville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744637, 744638.